INTRODUCTION: Elderly patients on oral anticoagulation are commonly seen in emergency departments (EDs). Oral anticoagulation, particularly warfarin, is associated with an increased risk of intracranial hemorrhage after head trauma. Data on delayed bleeds in anticoagulated patients are limited. The objective of this study was to examine risk of delayed intracranial hemorrhage in patients presenting to the ED with a head injury anticoagulated with warfarin or a direct oral anticoagulant, compared to patients not anticoagulated.
METHODS: Cohort study using administrative data from Ontario of patients = 65 years presenting to the ED with a complaint of head injury between 2016 and 2018. The primary outcome was delayed intracranial hemorrhage, defined as a new ICD-10 code for intracranial hemorrhage within 90 days of the initial ED visit for a head injury where no intracranial hemorrhage was diagnosed. The main exposure variable was oral anticoagulation use, which was a three-level variable (warfarin, direct oral anticoagulants, or no oral anticoagulation). We used multivariable logistic regression to determine the odds of delayed intracranial hemorrhage based on anticoagulation status.
RESULTS: 69,321 patients were included: 58,233 (84.0%) had not been prescribed oral anticoagulation, 3081 (4.4%) had a warfarin prescription, and 8007 (11.6%) had a direct oral anticoagulant prescription. Overall, 718 (1.0%) patients had a delayed intracranial hemorrhage within 90 days of ED visit for head injury. Among patients not anticoagulated, 586 (1.0%) had a delayed intracranial hemorrhage, 54 (1.8%) patients on warfarin, and 78 (1.0%) patients on a direct oral anticoagulant had a delayed intracranial hemorrhage. There was an increased odds of delayed intracranial hemorrhage with warfarin use compared with no anticoagulation (OR 1.5, 95% CI 1.1-2.1). There was no association between delayed intracranial hemorrhage and direct oral anticoagulant use compared to no anticoagulation (OR 0.9, 95% CI 0.6-1.1).
CONCLUSIONS: There was an increased odds of delayed intracranial hemorrhage within 90 days in older ED head injured patients prescribed warfarin compared to patients not on anticoagulation. direct oral anticoagulant use was not associated with increased risk of delayed intracranial hemorrhage.
Nice study that fills an important gap in guidance. Delayed ICH drives over-testing, and this information seems to open a door to safely discharging selected patients.
Geriatric Emergency Medicine clinicians and researchers frequently debate the benefit-to-risk tradeoffs of anticoagulation in aging adults. Historically, we learned that somewhere between 150-250 falls in warfarin anti-coagulated older adults occurred before one intracranial hemorrhage occurred. In the era of DOACs, the risk appears to be even smaller and anticoagulation a safer proposition. This research confirms that opinion.
It is reassuring to know that the incidence of delayed intracranial bleeds is low. It is also useful to know that patients on coumadin are at increased risk.
This supports what is already known: warfarin causes more bleeding than DOACs, including intracranial.